Hail, Lexington (C)
- When
- July 13, 1:46 PM EST
- Where
- Lexington (C) County, 0.29 mi SSW of Lexington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.776, -79.442
Nickel sized hail was observed on Houston Street for several minutes.
A slow-moving cold front dropping south from the Ohio Valley. As this front encountered an airmass with modest shear and very unstable conditions, it allowed allowed for afternoon thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow-moving cold front dropping south from the Ohio Valley. As this front encountered an airmass with modest shear and very unstable conditions, it allowed allowed for afternoon thunderstorms to develop. Some of these storms were discrete and produced large hail. After the storms began to merge into bowing segments, damaging winds resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 12:51 PM EST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
151 PM EDT Thu Jul 13 2023
.SYNOPSIS...
Increasing moisture, and the approach of a front from the Ohio
Valley, will result in a a chance for thunderstorms this
afternoon into tonight. The overall weather pattered favors
scattered mainly afternoon and evening showers and thunderstorms
through the upcoming weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...
Isolated severe storms possible later this afternoon into
tonight...
Main focus continues to be the threat of strong to isolated severe
convective development later this afternoon into tonight as an upper
disturbance pushes eastward across the TN and Ohio valleys ahead of
a frontal boundary. CAMs lack some consensus on coverage though
mostly agree on some initial triggering along the Blue Ridge earlier
this afternoon, which are starting to see signs of in recent radar
analysis, then a bit more organized cluster of storms by this
evening into the overnight. RAP progged SBCAPE looks to be in the
2500-3000 J/kg range for much of the area and with marginal deep
layer bulk shear of about 30-35 kts some isolated severe development
is possible with the main threat of strong to damaging wind.
Downdrafts could be aided by hydrometeor loading with increasing
PWATs of 1.75-2 inches as moisture advection kicks in from the SW.
Heavy rainfall from efficient precip producers and an isolated
flooding threat will also be possible especially if there are some
training storms which may occur given not much directional shear.
Some patchy or areas of fog may develop late tonight into Friday
morning especially where any low level moisture is increased from
what convection occurs late today/tonight and if winds lax.
Friday afternoon could have a bit more instability present, though
the bulk shear looks a bit less or more confined to the eastern CWA.
Will advertise some decent chance to likely pops for scattered
shower and storm potential with a few strong to severe possible but
not as great of a threat as today.
Forecast confidence is medium to high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...
Scattered showers and storms possible for the weekend
with the greater chance Saturday...
We should see a diminishing trend to convection Friday night as the
front and moisture axis pushes southward, though this axis looks to
have a northward surge ahead of the next amplifying shortwave set to
influence the area Saturday afternoon into night. Have increasing
pops accordingly. As the moisture and instability could be more
limited for Sunday with the progression of the cold front, the upper
trough axis remains west of the area so we could still have weak
upper forcing to aid any diurnally driven convection and am
advertising mainly general chance pops.
Max temps for the weekend look to be generally near climo norms,
then a bit cooler in the mountains for Sunday as the aforementioned
front pushes eastward.
Forecast confidence is high.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...
Confidence is moderate for increasing chances of showers and
thunderstorms towards the middle of the week.
The overall synoptic pattern throughout this week will feature a
large upper level ridge in the southwestern United States and
ongoing troughs moving across southeastern Canada and the Great
Lakes. The Mid Atlantic will thus reside in a persistent west to
northwest flow aloft. With a cold front departing offshore on
Monday, that day appears to be the driest of this week as weak high
pressure crosses the Appalachian Mountains. However, another cold
front should approach by Tuesday to bring increasing chances of
showers and thunderstorms. The frontal boundary could stall across
southwest Virginia on Wednesday and linger into Thursday, which
would keep conditions unsettled with daily chances of
convection.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Afternoon cu field near 3-5 kft with showers and thunderstorms
that could continue into the overnight. Could have reduced vsbys
and VRB gusts with any storms. Late tonight into Friday
morning, there could be some fog development and further reduced
vsbys along with cigs lowering to IFR or possibly lower. Cigs
could have improvement after about 15z though may linger in the
MVFR zone. Winds generally west to SW under 10 kts and some
sites could go light to calm tonight/Friday morning.
Confidence in the above aviation scenario is moderate.
EXTENDED AVIATION OUTLOOK...
The weather pattern favors mainly afternoon and evening
scattered showers and thunderstorms through the weekend. Fog
development is also possible each morning through the weekend
and into early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG/AB
NEAR TERM...AB
SHORT TERM...AB
LONG TERM...PW
AVIATION...BMG/ABHazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EDT Thu Jul 13 2023 WVZ042>044-507-508-141830- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 219 PM EDT Thu Jul 13 2023 ...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe storms are possible this afternoon and evening, with the main threat being damaging winds. Heavy rainfall could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain from thunderstorms may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 141830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 219 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Severe storms are possible this afternoon and evening, with the main threat being damaging winds. Heavy rainfall could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain from thunderstorms may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Thu Jul 13 2023
VAZ024-131845-
Rockbridge VA-
231 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
central Rockbridge County, the City of Buena Vista and the City of
Lexington through 245 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington...
Buena Vista...
and Cornwall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 7949 3775 7958 3789 7938 3779 7928
3768 7935
TIME...MOT...LOC 1831Z 242DEG 22KT 3774 7949
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSSpecial Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Thu Jul 13 2023
VAZ024-131900-
Rockbridge VA-
246 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
central Rockbridge County, the City of Buena Vista and the City of
Lexington through 300 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington...
Buena Vista...
Cornwall...
and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3781 7920 3780 7922 3781 7923 3779 7926
3779 7927 3778 7927 3776 7929 3770 7940
3777 7955 3792 7936
TIME...MOT...LOC 1845Z 242DEG 20KT 3778 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSThe Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
27 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
Nickel sized hail was observed on Houston Street for several minutes.
Several trees were downed by thunderstorm winds.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed some trees in the city of Covington.
Thunderstorm winds downed numerous trees along two to three miles of Flower Gap Road and Apple Ridge Road.
Thunderstorm winds blew down a tree which then landed across Forest Road.
Thunderstorm winds downed multiple trees and power lines. One tree fell into the road in front of EC Glass High School, and another fell on Grove Street, that pulled power lines down with it. Over one thousand people were left without power.
Thunderstorm winds downed a tree that landed on a house on Hawkins Mill Road.
Thunderstorm winds downed a tree near Rustburg.
Thunderstorm winds downed a tree near Concord.
Thunderstorm winds downed numerous trees near Highway 501 and Big Island.
Numerous trees were downed by thunderstorm winds, including one that landed on a house.
Thunderstorm winds downed a tree that landed across both lanes of US 460 West, between Odd Fellows and Candlers Mountain Road exits.
Thunderstorm winds blew down three trees along Wilson Highway, near the intersections with County Line Road, and Fox Creek Road, as well as near the intersection of Maple Road and Gold Hill Road. One of the trees fell on a vehicle.
Thunderstorm winds downed several trees along Wilson Highway near Bridle Creek.
A tree was downed by thunderstorm winds in Spout Spring.
Thunderstorm winds downed trees and power lines in Rustburg.
A tree was downed by thunderstorm winds and landed in the road at the intersection of Reedy Springs Road and Double Springs Road.
Thunderstorm winds downed trees and power lines in Concord.
A tree was downed by thunderstorm winds across Pumping Station Road near Breezy Hill Road.
Thunderstorm winds blew down a tree and power lines on Red House Road and Bear Creek Road, one of which landed on a private residence.
Numerous large trees were downed by thunderstorm winds on Lawyers Road. Some trees were blocking roads. Pea sized hail was also observed during the storm.
A few trees were downed by thunderstorm winds near Lynchburg.
Lightning struck a tree, that then caught fire, at a private residence in the 7800 block of Red House Road in Gladys.
A tree was downed by thunderstorm winds near the intersection of Craig Creek Road and Vise Road.
Lightning struck a set of wood pallets in the 780 Block of Pigeon Run Road in Gladys, which then caught fire.
A tree was blown down by thunderstorm winds.
Thunderstorm winds downed a tree on Red House Road, north of Phenix.
Thunderstorm winds blew the roof off of a barn on Vincent Store Road.
Thunderstorm winds blew down about ten trees along Apache Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124818, 1124814, 1124794, 1122833, 1122837, 1124817, 1124796, 1124811, 1122834, 1122838, 1122841, 1122836, 1122842, 1122840, 1124793, 1122845, 1124813, 1122866, 1122851, 1122855, 1122864, 1122862, 1122868, 1124815, 1124792, 1124816, 1124821, 1124802, 1124820, 1124804, 1124805, 1124807, 1124809.